Montana, 2018

High Wind in Montana, March 9, 2018

March 9, 2018 · NWS TFX · 3 events in 3 counties and zones

A Pacific cold front accompanied by a sharp surface low pressure trough crossed North-Central and Southwest Montana during the late morning through evening of March 9th. This front was followed by a period of breezy and westerly downslope winds.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A Pacific cold front accompanied by a sharp surface low pressure trough crossed North-Central and Southwest Montana during the late morning through evening of March 9th. This front was followed by a period of breezy and westerly downslope winds. In several locations, these winds gusted to warning-criteria strength.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 9, 12:00 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 9, 12:00 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1200 PM MST Fri Mar 9 2018

...Updated Hydrology section and Hazard section...

.805 AM UPDATE...

Raised temperatures through the extended period based on latest
model and statistical trends moving upward for both daytime highs
and nighttime lows, especially Tuesday through Thursday of next
week. We also cancelled the Winter Weather Advisory toward Marias
Pass, as roads have remained wet but not snow-covered and with
temperatures remaining in the mid-30s. A period of heavier snow
this afternoon may occur with some visibility reductions, but
accumulations should be fairly light on road surfaces given the
warmer temperatures.

We continue to monitor the situation for this afternoon into the
overnight for the possible need of a Winter Weather Advisory for
some typically vulnerable areas to upslope precipitation/snow with
the upper-level low and associated cold frontal passage. Higher
elevations mainly south and east of Great Falls (especially Kings
Hill Pass) look to have the highest probability for needing an
advisory later today, though there will likely be at least some
scattered snow showers along the front even over the lower
elevations later today that may briefly lower visibility below 1
mile and result in minor accumulations of snow on area roads. CC

&&

.SYNOPSIS...

Temperatures trend slightly higher on Friday, with southwest
winds increasing ahead of a Pacific weather system. Periods of
snow will continue today along the Continental Divide. Rain and
snow showers are likely to accompany a cold front passing through
the region later Friday evening. Dry, but cooler weather follows
on Saturday.

&&

.AVIATION...
Updated 1650Z.

Mid- to high-level clouds are increasing in coverage as a shortwave
disturbance approaches from the west. Snow is occurring along the
Continental Divide, while increasing southwest winds spread east
across the plains of north central Montana. Until southwest winds
develop in the Milk River Valley from KHVR east, LLWS will continue
to remain an issue there. Gusts will be in the 25 to 35 kt range,
but gusts in excess of 45 kt will be likely closer to the Rocky
Mountain Front. Areas of snow and rain showers spread from west to
east this afternoon with a passing cold front, with stronger showers
possibly producing brief periods of IFR conditions. Another issue
with the increasing winds will likely be mountain wave turbulence
and low level wind shear across most of the area. CC/PN

&&

.HYDROLOGY...

Snowmelt due to warmer temperatures will increasingly become an
issue through the next week, with some counties such as
Broadwater County already experiencing minor flooding on county
and private roads, for which a Flood Advisory has just been
issued. We will also be issuing an Hydrologic Outlook (ESF)
shortly to account for this minor flooding potential through the
next week. CC

&&

.PREV DISCUSSION...
/ISSUED 445 AM MST Fri Mar 9 2018/

A stationary front positioned through North-central Montana is
transitioning to a slow moving warm front as temperatures begin to
rise from west to east. Downslope southwesterly winds will
increase today associated with a deepening lee side trough. The
westerly flow aloft will continue to produce snow up to the
Continental Divide today. A couple inches of wet snow accumulation
is expected on mountain passes. Temperatures are just warm enough
to support a rain/snow mix up to mountain pass level,
transitioning back to snow this afternoon with the arrival of a
Pacific cold front. A winter weather advisory remains in effect
for potential impacts to travel up to, and over Marias pass. Rain
and snow showers will spread across the region this evening
through early Saturday morning with the passing cold front. Some
of these snow showers could become rather strong, producing rapid
snow accumulation and severely reduced visibility for a short
time. Snow showers end early Saturday, followed by clearing
weather as high- amplitude ridging aloft moves over the region.

The ridge continues to amplify through mid-week, providing a
period of dry weather with gradually warmer temperatures. Lower
elevation snow melt rates will accelerate through mid week with
abundant sunshine and temperatures nearing 50F. Snowmelt runoff
could create localized areas of ponding water in poorly drained,
low lying areas. Scattered black ice will be likely on roads
overnight as snowmelt refreezes. Expect pond and river ice to
destabilize and become hazardous, along with an increasing
potential for ice jams.

Temperatures trend lower toward the end of the period, along with
increasing chances for precipitation, as a longwave trough
redevelops over the western U.S.  PN

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  43  19  40  17 /  30  40  20   0
CTB  38  13  37  13 /  40  60  20   0
HLN  42  20  42  17 /  30  30  10   0
BZN  45  17  40  12 /  40  40  20   0
WEY  33   6  33   5 /  50  50  20   0
DLN  41  14  39  13 /  20  20  10   0
HVR  39  17  35  10 /  30  50  20   0
LWT  43  21  36  17 /  40  90  60   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flood Advisory until 1230 PM MDT Sunday for Minor Flooding in
Poor Drainage Areas for Snowmelt for Broadwater County.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Mar 9, 8:23 AM MST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
823 AM MST Fri Mar 9 2018

MTZ009-048-092130-
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including the cities of Browning, Heart Butte, Dupuyer,
East Glacier Park, Kiowa, Bynum, Choteau, and Pendroy
823 AM MST Fri Mar 9 2018

...LOCALIZED AREAS OF FALLING AND DRIFTING SNOW WILL CAUSE SOME
TRAVEL DIFFICULTIES THROUGH THIS AFTERNOON ALONG THE ROCKY
MOUNTAIN FRONT...

Falling and drifting snow along the immediate Rocky Mountain
Front, including Marias Pass, will cause minor travel difficulties
through this afternoon. Additionally, strong winds along the
Rocky Mountain Front will produce areas of drifting snow which
will cause localized areas of reduced visibility and snow-covered
roads.

Please prepare for rapidly changing conditions and prepare for
possible minor travel difficulties if you are traveling along the
Rocky Mountain Front through this afternoon.
Special weather statement, Mar 9, 10:31 AM MST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1031 AM MST Fri Mar 9 2018

MTZ009-048-092215-
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
Including the cities of Browning, Heart Butte, Dupuyer,
East Glacier Park, Kiowa, Bynum, Choteau, and Pendroy
1031 AM MST Fri Mar 9 2018

...LOCALIZED AREAS OF FALLING AND DRIFTING SNOW WILL CAUSE SOME
TRAVEL DIFFICULTIES THROUGH THIS AFTERNOON ALONG THE ROCKY
MOUNTAIN FRONT...

Falling and drifting snow along the immediate Rocky Mountain
Front, including Marias Pass, will cause minor travel difficulties
through this afternoon. Additionally, strong winds along the
Rocky Mountain Front will produce areas of drifting snow which
will cause localized areas of reduced visibility and snow-covered
roads.

Please prepare for rapidly changing conditions and prepare for
possible minor travel difficulties if you are traveling along the
Rocky Mountain Front through this afternoon.

MTZ011-013-047-092215-
Hill-Chouteau-Blaine-
Including the cities of Havre, Rocky Boy, Floweree, Carter,
Fort Benton, Chinook, Lloyd, Zurich, Harlem, Hogeland, Hays,
and Lodge Pole
1031 AM MST Fri Mar 9 2018

...AREAS OF BLOWING AND DRIFTING SNOW WILL CAUSE SOME LOCALIZED
TRAVEL DIFFICULTIES THROUGH TONIGHT...

Gusty southwest winds becoming northwest with a cold frontal
passage late this afternoon or early this evening will cause
areas of blowing and drifting snow. While blowing snow causing
significant visibility and travel difficulties is not expected,
localized areas of drifting snow may be significant enough to
cause roads to become snow-covered, and possibly cause partial
lane blockages.

Travelers through this area should expect rapidly changing
conditions and possible localized travel difficulties through
late tonight.

Event by event

3 high wind. Local standard time, as filed.

High Wind, Gallatin

When
March 9, 1:29 PM MST
Where
Gallatin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public

Public reported 60 mph peak gust 3-miles SSE of Bozeman.

High Wind, Southern Lewis and Clark

When
March 9, 2:43 PM MST
Where
Southern Lewis and Clark forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways

Sieben Flats Montana DOT station recorded peak gust of 59 mph.

High Wind, Judith Basin

When
March 9, 10:09 PM MST
Where
Judith Basin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

Mesonet station 9-miles WSW of Stanford recorded 60 mph peak gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737309, 737310, 737311.